Prescription error led to permanent problems
A GP’s repeated failure to re-prescribe warfarin led to David suffering loss of use of his right arm and will prevent him from having any future surgery – he came to Ally Taft of Medical Accident Group for help to find answers and redress.
David had a history of deep-vein thromboses (DVTs) and atrial fibrillation (AF) and was on a long-term prescription for warfarin. He had been taking it for many years and his medication was well-managed.
After his GP suspected David had a perianal abscess, he was referred to hospital, where he was diagnosed with a perianal haematoma. Quite correctly, the hospital suspended his warfarin whilst they treated that haematoma. The hospital made a note in his medical records that he was to re-start the warfarin the following evening.
But, after the procedure and over the next four months, blood continued to ooze from the wound, and David’s GP repeatedly advised him to not take warfarin and prescribed him Clopidogrel as an alternative.
He continued with the Clopidogrel until he developed severe pain in his right shoulder, with a cold and pulseless arm. He was immediately rushed to hospital, where he was scanned and diagnosed with blocked arteries, severely limiting the blood supply to his hand. David had surgery to unblock the arteries and was then prescribed warfarin again.
Long-term effects of medication error
The episode left David with reduced function in his right arm, which he is not expected to recover from. He has been advised by surgeons that if he requires any surgery in the future, which requires him to suspend his warfarin medication, it is unlikely that he will be able to have the surgery as the risks associated are too high.
Ally said: “The hospital was quite clear that warfarin should have been recommenced after his initial procedure, and the GP repeatedly failed to follow that advice. It is known that warfarin is especially useful in dealing with AF and the effects it has, so the expert evidence I obtained showed quite clearly that there was a link between that failure by the GP and the subsequent problems.”